Equation-free, multiscale computation for unsteady random diffusion

Dongbin Xiu, Ioannis G. Kevrekidis

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


We present an "equation-free" multiscale approach to the simulation of unsteady diffusion in a random medium. The diffusivity of the medium is modeled as a random field with short correlation length, and the governing equations are cast in the form of stochastic differential equations. A detailed fine-scale computation of such a problem requires discretization and solution of a large system of equations and can be prohibitively time consuming. To circumvent this difficulty, we propose an equation-free approach, where the fine-scale computation is conducted only for a (small) fraction of the overall time. The evolution of a set of appropriately defined coarse-grained variables (observables) is evaluated during the fine-scale computation, and "projective integration" is used to accelerate the integration. The choice of these coarse variables is an important part of the approach: they are the coefficients of pointwise polynomial expansions of the random solutions. Such a choice of coarse variables allows us to reconstruct representative ensembles of fine-scale solutions with "correct" correlation structures, which is a key to algorithm efficiency. Numerical examples demonstrating accuracy and efficiency of the approach are presented.

Original languageEnglish (US)
Pages (from-to)915-935
Number of pages21
JournalMultiscale Modeling and Simulation
Issue number3
StatePublished - 2005

All Science Journal Classification (ASJC) codes

  • General Chemistry
  • Modeling and Simulation
  • Ecological Modeling
  • General Physics and Astronomy
  • Computer Science Applications


  • Diffusion in random media
  • Equation-free
  • Multiscale problem
  • Stochastic modeling


Dive into the research topics of 'Equation-free, multiscale computation for unsteady random diffusion'. Together they form a unique fingerprint.

Cite this